|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 4 | Page : 320-321
Metronidazole toxicity presenting as acute cerebellar syndrome
R Dewan, N Nischal, Pranav Ish, P Sethi, S Anuradha
Department of Medicine, Maulana Azad Medical College and Associated Lok Nayak Hospital, New Delhi, India
|Date of Web Publication||28-Jul-2015|
Goel Bhawan 4/56 Mehrauli, New Delhi - 110 030
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Dewan R, Nischal N, Ish P, Sethi P, Anuradha S. Metronidazole toxicity presenting as acute cerebellar syndrome. Astrocyte 2015;1:320-1
|How to cite this URL:|
Dewan R, Nischal N, Ish P, Sethi P, Anuradha S. Metronidazole toxicity presenting as acute cerebellar syndrome. Astrocyte [serial online] 2015 [cited 2020 May 26];1:320-1. Available from: http://www.astrocyte.in/text.asp?2015/1/4/320/161650
Metronidazole is a commonly used antibiotic employed in the treatment of bacterial and protozoan infections. Its neurotoxic effects are little known, though they may range from peripheral neuropathy to mild giddiness and frank encephalopathy. It acts by disturbing the DNA machinery of the cell, and it crosses the blood-brain barrier and diffuses to the neurons. It can also interfere with the RNA protein machinery of the neurons leading to disruption of the cytoskeleton of axon and produce axonal swelling.
We wish to highlight our experience with a 26-year-old male who had a hepatic abscess and developed acute cerebellar syndrome following treatment with metronidazole. He came to the hospital emergency with right hypochondrium pain of 2 months duration and unsteady gait for the past 4 days. The same morning he also had a generalized tonic-clonic seizure. His past history was revealing. He had come to the surgery out-patient department (OPD) about a month ago with right hypochondrium pain and was diagnosed with a solitary hepatic abscess measuring about 25 cc in volume on ultrasound. At that time, he was prescribed metronidazole 800 mg tds for 14 days and was asked to report for follow up. However, he went to his village and continued with metronidazole 800 mg tds for 1 month. He had no history of fever, headache, ear discharge, hearing loss, vomiting, arthralgia, or myalgia; and was a nondiabetic, nonhypertensive, nonalcoholic, and nonsmoker.
His general physical examination revealed jaundice, and he had hepatomegaly on per abdomen examination. His respiratory and cardiovascular systems were unremarkable, and on neurological examination, his higher mental function was intact, with Glasgow Coma Scale (GCS) of E4V4M6. He had a wide-based gait with support; bilateral dysdiadokinesia, dysmetria, postpointing, and loss of coordination on finger-nose and heel-to-shin tests. His deep tendon reflexes were normal, and bilateral planter was flexor. His speech had a scanning character, and the volume and fluency of speech was profoundly decreased. On the basis of clinical findings, a provisional diagnosis of acute cerebellar syndrome was made.
During work up, his hematological and biochemical profile was found to be normal except for hyperbilirubinemia [Table 1]. He had normal hepatic enzymes. On ultrasound examination, the previously reported hepatic abscess was identified; it measured 20 cc in volume. He was found to be HbsAg positive, but HBeAg negative with undetectable HBV DNA. His folic acid and vitamin B 12 levels were normal. Serum serologies for HSV, measles, mumps, and enterovirus were negative. A diagnostic lumbar puncture did not contribute to the diagnosis. The NCCT head was normal, while the magnetic resonance imaging (MRI) study of the brain demonstrated symmetrical areas of hyper intensity within splenium of the corpus callosum [Figure 1], bilateral cerebellar-dentate nucleus [Figure 2], and in dorsal midbrain. These findings led to the possibility of metabolic encephalopathy, which, in the existing clinical setting, was likely to be metronidazole induced.
|Figure 1: FLAIR MRI sequence of the brain demonstrates hyperintensity in splenium of the corpus callosum.|
Click here to view
|Figure 2: FLAIR MRI sequence of the brain demonstrates symmetrical hyperintensity in bilateral cerebellar-dentate nucleus.|
Click here to view
Metronidazole was stopped on day 1 of admission. On day 3, his cerebellar function began to improve. On day 4, he was able to walk without support but tandem walking was slightly difficult. On day 6, he became asymptomatic and had a nearly normal central nervous system examination.
The chemical structure of metronidazole is akin to that of thiazole in thiamine. Consequently, intake of metronidazole can produce a dip in thiamine levels in the body. In this manner, metronidazole-induced encephalopathy (MIE) and Wernicke encephalopathy can be taken as a spectrum of the same disorder. Metronidazole is also known to induce alteration in the DNA and RNA, apoptosis and cytototoxic edema of neurons, and can increase the GABA receptor activity in the dentate nuclei. 
The cumulative neurotoxic dose of metronidazole in the literature varies between 13.2 and 228 g in relation to the duration of therapy and its neuropathic symptoms can last from 11 days to 6 months.  In our patient, the total cumulative dose taken was 56 g ingested over a period of 32 days.
The most common neurotoxic side effect of metronidazole is peripheral neuropathy. This commonly occurs if metronidazole is given in a dose of >2 g/day for a prolonged period of time. The neurotoxicity occurs due to axonal degeneration, manifesting clinically as a small fiber distal glove and stocking pattern neuropathy.  In the central nervous system, dentate nucleus involvement is most common (100%). The inferior colliculi lesions are the most characteristics of MIE, and it clinically presents with acute cerebellar syndrome. Other areas that are involved in MIE are basal ganglia, corpus callosum, midbrain, and pons. Cerebral cortex involvement is not common. The most characteristic finding on MRI is bilateral symmetrical hyperintensities in the dentate nuclei on T 2 FLAIR sequence. The hyperintensities are due to the axonal swelling and interstitial edema and not due to demyelination per se. Kim et al.  studied MR images of seven patients and found bilateral symmetric involvement of cerebellar dentate nucleus and midbrain in all patients. Midbrain lesions existed in the tectum (71%), tegmentum around the periaqueductal gray matter (57%), and the red nucleus (43%); lesions of the dorsal pons occurred in the vestibular nucleus (86%), a focal tegmental lesion in the superior olivary nucleus (86%), and the abducens nucleus (57%). Lesions of the medulla were observed in the vestibular nucleus of the dorsal medulla (57%) and the inferior olivary nucleus. These lesions were partially reversible and took 2 weeks to 6 months to recover.
Bilateral dentate nuclei hyperintensities, however, can be found in a number of conditions. The common differentials include methyl bromide intoxication, maple syrup urine disease, and enteroviral encephalomyelitis. 
To conclude, if a patient presents with the clinical features of acute cerebellar syndrome and has been under metronidazole treatment over a prolonged period of time or has taken more than the therapeutic dose, if his/her MRI brain demonstrates typical hyperintensities in the dentate nuclei, MIE must be kept as the favored diagnosis. The neurotoxicity in such cases is often reversible following the withdrawal of metronidazole.
| References|| |
Gupta BS, Baldwa S, Verma S, Gupta JB, Singhal A. Metronidazole induced neuropathy. Neurol India 2000;48:192-3.
Maskey R, Sharma SK, Poudel KN. Metronidazole induced peripheral neuropathy. Health Renaiss 2011;9:119-21.
Zivkovic SA, Lacomis D, Giuliani MJ. Sensory neuropathy associated with metronidazole: Report of four cases and review of the literature. J Clin Neuromuscul Dis 2001;3:8-12.
Kim E, Na DG, Kim EY, Kim JH, Son KR, Chang KH. MR imaging of metronidazole-induced encephalopathy: Lesion distribution and diffusion-weighted imaging findings. AJNR Am J Neuroradiol 2007;28:1652-8.
Kalia V, Vibhuti, Saggar K. Case report: MRI of the brain in metronidazole toxicity. Indian J Radiol Imaging 2010;20:195-7.
[Figure 1], [Figure 2]